Misuse and misprescribing can lead to overdose, death from fentanyl-laden patches ,,
FRIDAY, Dec. 21 (HealthDay News) -- For the second time in two years, U.S. health officials are warning of reports of deaths and dangerous side effects tied to misuse of fentanyl skin patches that are prescribed to treat chronic pain.
The patches deliver a potent pain killer containing the narcotic fentanyl. They are primarily used by cancer patients who are tolerant to the side effects of narcotic pain medications, according to U.S. Food and Drug Administration officials who issued Friday's warning.
"There are a small number of cases [of deaths and life-threatening side effects] that are very concerning, because they are preventable," Dr. Bob Rappaport, the FDA's director of the Division of Anesthesia, Analgesia and Rheumatology Products, said during a morning teleconference.
"Unfortunately, we are still seeing prescribers giving these patches to patients who are not opioid-tolerant, or for treatment post surgery, for mild pain. We've even seen cases for headache," Rappaport said. "There are still cases of patients who are not using the product correctly."
Rappaport could not say how many cases of death or life-threatening side effects have been caused by fentanyl patches since the agency issued its first warning in July 2005.
Fentanyl skin patches are only for use with patients who have become used to narcotic drugs and are less likely to have side effects, such as difficulty breathing, Rappaport said. "That's why somebody who has been on high-dose opioids for a long time can get large doses that would be a fatal dose in somebody who had never been exposed to opioids," he said.
However, recent reports describe deaths and life-threatening side effects after patches were inappropriately prescribed to relieve pain after surgery, for headaches, and for occasional or mild pain in patients who were not opioid tolerant, he said.
In some cases, patients used the patch incorrectly -- replacing it more frequently than directed, using more patches than prescribed, or applying heat to the patch. These all can cause dangerously high fentanyl levels in the blood, according to the FDA.
The patch is often prescribed to patients who can't tolerate pills, Rappaport said.
Many patients are getting prescriptions for the patch from their primary-care doctors, who may be unaware of the associated dangers, Rappaport said. There are only about 4,000 pain specialists in the United States to treat the more than 60 million Americans with chronic pain. That's why doctors need to understand the dangers associated with the patches, he said.
There are many doctors who need access to these drugs, Rappaport added. "The last thing we want to do is limit the availability of good analgesics to chronic patients. If anything, we have under-treatment of chronic pain in this country," he said.
In addition to educating doctors, the FDA is asking manufacturers of the patches to update information and develop a medication guide for patients, Rappaport said.
The patch is made by Johnson & Johnson and sold as Duragesic. However, there are four generic versions of the patch sold by other manufacturers.
The FDA has issued a Public Health Advisory and Health Care Professional Sheet that includes the following information:
"Fentanyl is a powerful, fast-acting pain inhibitor that, like all opioids, can stop the patient's breathing at excessive doses," said Edwin W. McCleskey, scientific officer at the Howard Hughes Medical Institute in Chevy Chase, Md.
Its use in hospitals is appropriate, because it can be carefully monitored, and overdose can be quickly relieved by an antagonistic drug, he said.
"Home use is obviously dangerous," McCleskey said. "The fact that the temperature of the fentanyl patch alters the drug's delivery rate means that the patient's dose will vary with ambient temperature and skin temperature. Such variables and the fact that patients receiving this powerful drug are already very sick argue that the patients must be carefully supervised."
For more on fentanyl patches, visit the U.S. Food and Drug Administration.
SOURCES: Edwin W. McCleskey, Ph.D., scientific officer, Howard Hughes Medical Institute, Chevy Chase, Md,; Dec. 21, 2007, teleconference with Bob Rappaport, M.D., director, Division of Anesthesia, Analgesia and Rheumatology Products, U.S. Food and Drug Administration
All rights reserved